Vol. 7, No. 9, 2013

Download this article
Download this article For screen
For printing
Recent Issues

Volume 14, 1 issue

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors' Interests
Submission Guidelines
Submission Form
Editorial Login
Ethics Statement
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
Other MSP Journals
Normal coverings of linear groups

John R. Britnell and Attila Maróti

Vol. 7 (2013), No. 9, 2085–2102

For a noncyclic finite group G, let γ(G) denote the smallest number of conjugacy classes of proper subgroups of G needed to cover G. In this paper, we show that if G is in the range SLn(q) G GLn(q) for n > 2, then nπ2 < γ(G) (n + 1)2. This result complements recent work of Bubboloni, Praeger and Spiga on symmetric and alternating groups. We give various alternative bounds and derive explicit formulas for γ(G) in some cases.

covering, normal covering, linear group, finite group
Mathematical Subject Classification 2010
Primary: 20D60
Secondary: 20G40
Received: 28 July 2012
Revised: 1 November 2012
Accepted: 14 January 2013
Published: 18 December 2013
John R. Britnell
Department of Mathematics
Imperial College London
South Kensington Campus
London SW7 2AZ
United Kingdom
Attila Maróti
Hungarian Academy of Sciences
Alfréd Rényi Institute of Mathematics
Reáltanoda utca 13–15
H-1053, Budapest